Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 11, NWS Norman, OK

February 22, 2000Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Feb 22, 2000, 4:13 PM CST for Wilbarger County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 22, 2000, 4:13 PM CST (22:13 UTC)
Expired
Feb 22, 2000, 5:00 PM CST
In force
47 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wilbarger County, TX

What was reported inside it

TimeReportWhereRemark
Feb 22, 4:30 PM CSTHail 0.75Grayback, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 2:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 222214
SVROKC
TXC487-222300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
413 PM CST TUE FEB 22 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILBARGER COUNTY IN NORTHERN TEXAS

* UNTIL 500 PM CST

* AT 413 PM CST...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 14 MILES NORTHWEST OF OKLAUNION TO 3 MILES
  NORTHWEST OF OKLAUNION TO 16 MILES SOUTHWEST OF                    
  GRAYBACK...MOVING   EAST-NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE GRAYBACK AND OKLAUNION

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 PMPH ARE LIKELY.

LAT...LON 3428 9935 3417 9925 3382 9937 3385 9900
          3404 9903 3417 9902
ANDRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:00 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 22, 3:00 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CST TUE FEB 22 2000

DRYLINE TAKING SHAPE ACROSS EASTERN THIRD OF TEXAS PANHANDLE THIS
AFTERNOON AND THIS WILL HELP TO FOCUS CONVECTION THROUGH THIS
EVENING.  MORE BREAKS IN CLOUD COVER ACROSS WESTERN OKLAHOMA AND
TEXAS COUNTIES WILL RESULT IN BETTER INSTABILITY THERE AS COLDER
AIR IN THE MID-LEVELS ARRIVES WITH SHORTWAVE.  BETTER SHEAR PROFILE
ACROSS MAINLY TEXAS COUNTIES...ALONG WITH BETTER INSTABILITY WILL PRODUCE
BEST CHANCE OF ROTATING STORMS THERE.  CLOUD COVER ACROSS CENTRAL
OKLAHOMA AND PRECIP WILL LIMIT CHANCES FOR SEVERE WEATHER BUT THREAT
OF MAINLY HAIL WILL BE POSSIBLE THROUGH ~6Z.

EXPECT STORMS TO MORE WIDESPREAD LATE THIS AFTERNOON AND EVENING
AS BEST LIFT ASSOCIATED WITH UPPER LOW APPROACHES AREA.  LOCALLY
HEAVY RAINFALL MAY ALSO OCCUR AS PW VALUES ARE RUNNING FAIRLY HIGH FOR
THIS TIME OF YEAR AND RELATIVELY SLOW MOVEMENT OF UPPER LOW.  STORM
OVER ROGER MILLS COUNTY PRODUCED .33 INCHES OF RAIN IN ABOUT 20
MINUTES.

WILL KEEP A CHANCE OF POPS IN FORECAST FOR MAINLY WEDNESDAY MORNING
AS MODELS IN AGREEMENT OF KEEPING HIGH RH'S ACROSS NORTH CENTRAL
OKLAHOMA...HOWEVER BEST LIFT WILL BE WELL TO THE EAST.

WEDNESDAY NIGHT AND THURSDAY APPEAR TO BE QUIET AT THIS POINT BEFORE
NEXT SYSTEM BRINGS A CHANCE FOR RAIN LATE THURSDAY INTO FRIDAY.
MAY HAVE TO DEAL WITH ANOTHER SEVERE WEATHER EVENT LATE THURSDAY
INTO FRIDAY WITH NEXT PACIFIC SYSTEM.  HOWEVER...CURRENT TIMING ON
THIS SYSTEM MAY LIMIT SEVERE WEATHER ACROSS CWA.  WILL GENERALLY KEEP
FORECAST FOR SATURDAY DRY FOR NOW.

NUMBERS SUBJECT TO CHANGE
FCSTID = 6/BT
OKC   51  67  43  72/  90  20   0   0
HBR   45  69  38  72/  70  10   0   0
SPS   48  73  42  76/  70  10   0   0
GAG   43  63  34  70/  70  20   0   0
PNC   51  62  41  70/  90  30   0   0
DUA   54  70  45  72/  90  20   0   0

.OUN...
OK...SEVERE THUNDERSTORM WATuCH UNTIL 1Z FOR WESTERN-THIRD OF OK.
TX...SEVERE THUNDERSTORM WATCH UNTIL 1Z FOR WESTERN NORTH TEXAS.

In the hours before

Local storm report, Feb 22, 3:04 PM CST, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CST TUE FEB 22 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 PM    CR
OWELL                   TX   1.75 INCH HAIL
02/22/00   FOARD

CW
Local storm report, Feb 22, 3:38 PM CST, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
338 PM CST TUE FEB 22 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0329 PM    CHILLICOTHE               TX   .75 INCH HAIL
02/22/00   HARDEMAN               REPORTED BY COUNTY EM

0335 PM    3 S CHILLICOTHE           TX  1.00 INCH HAIL
02/22/00   HARDEMAN             REPORTED BY CTY SHERIFF

JL
Local storm report, Feb 22, 3:40 PM CST, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CST TUE FEB 22 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    CROWELL                   TX   1.75 INCH HAIL
02/22/00   FOARD                          RPT BY SHERIFF

CW
Local storm report, Feb 22, 3:50 PM CST, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CST TUE FEB 22 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    5 SW BENJAMIN             TX   1.00 INCH HAIL
02/22/00   KNOX                           RPT BY PUBLIC

CW
Local storm report, Feb 22, 3:54 PM CST, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
354 PM CST TUE FEB 22 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0348 PM    5 WNW VERNON              TX   TORNADO
02/22/00   WILBARGER                      RPT BY MEDIA STORM SPOTTER.
                                          BRIEF TOUCHDOWN.

CW
Local storm report, Feb 22, 4:10 PM CST, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
410 PM CST TUE FEB 22 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    8 SE CROWELL              TX   .75 INCH HAIL
02/22/00   FOARD

0405 PM    VERNON                    TX   .75 INCH HAIL
02/22/00   WILBARGER                            

JL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:18 PM CSTSevere Thunderstorm WarningOUNFoard, Hardeman42 min
Feb 22, 2:55 PM CSTSevere Thunderstorm WarningOUNFoard, Hardeman35 min
Feb 22, 3:12 PM CSTSevere Thunderstorm WarningOUNKnox48 min
Feb 22, 3:25 PM CSTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger50 min
Feb 22, 3:48 PM CSTTornado WarningOUNWilbarger27 min
Feb 22, 5:02 PM CSTSevere Thunderstorm WarningOUNWichita, Wilbarger43 min
Feb 22, 5:08 PM CSTTornado WarningOUNArcher, Wichita37 min
Feb 22, 5:42 PM CSTSevere Thunderstorm WarningOUNWichita38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.